MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0820
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01468.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) using penumbra smart coils (smart coil), penumbra smart coil detachment handles (handle) and a non-penumbra microcatheter.It was reported that the patient was in a coma before the procedure.During the procedure, the physician used a dual microcatheter technique.A 7x15 smart coil was advanced into the target location through the first microcatheter and the physician attempted to detach it using the handle; however, the smart coil failed to detach.The physician tried multiple times to detach the smart coil, but the smart coil wouldn't detach.Therefore, the physician decided to remove the coil.While retracting the smart coil, it unintentionally detached with approximately 1cm inside the microcatheter.At this point, the physician decided to place the 8x20 smart coil in the aneurysm through the second microcatheter without detaching it.Next, he decided to push the rest of the 7x15 smart coil using the pusher assembly through the first microcatheter.The physician was able to push 7x15 smart coil in the aneurysm; however, a loop was seen.The physician assumed that loop came from the 8x20 smart coil in the second microcatheter.The physician retracted the 8x20 smart coil to reposition it; however, the 8x20 smart coil unintentionally detached with approximately 10cm inside the 2nd microcatheter.The physician then attempted to snare the coils using a stent retriever and other methods but was unsuccessful; therefore, the detached smart coils were left in the patient.The procedure was completed at this point.There is no reported adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12111546
Report Number3005168196-2021-01469
Device Sequence Number19759173
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/02/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2025
Device Model Number400SMTSFT0820
Device Catalogue Number400SMTSFT0820
Device Lot NumberF101173
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2021
Initial Report FDA Received Date07/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR
Date Report Sent to FDA01/01/2005